Author Topic: FDA warns of PML risk with Tecfidera in MS  (Read 178 times)

0 Members and 0 Guests are viewing this topic.

Offline agate

  • Administrator
  • *****
  • Posts: 8282
  • MS diagnosed 1980
  • Location: Pacific Northwest
FDA warns of PML risk with Tecfidera in MS
« on: November 26, 2014, 02:22:26 pm »
From Medscape, November 25, 2014:

Quote
FDA Warns of PML Risk With Tecfidera in MS

Susan Jeffrey

The US Food and Drug Administration (FDA) issued a warning today about a fatal case of progressive multifocal leukoencephalopathy (PML) in a patient treated for multiple sclerosis (MS) with dimethyl fumarate (Tecfidera, Biogen Idec).

"The patient who died was not taking any other drugs that affect the immune system or drugs that are thought to be associated with PML," a drug safety communication from the FDA states. "As a result, information describing this case of PML is being added to the Tecfidera drug label."

The European Medicines Agency's Pharmacovigilance Risk Assessment Committee released a statement November 7 advising physicians to inform patients about this fatal case of PML, the first such case reported in association with this new oral agent. PML is a well-known risk associated with natalizumab treatment (Tysabri, Biogen Idec).

"The drug manufacturer, Biogen Idec, notified FDA when the MS patient died after developing PML. The patient had taken Tecfidera for more than four years," the FDA safety communication says.

"Prior to developing PML, the patient had a very low number of lymphocytes, a type of white blood cell, in her blood. Reduced lymphocyte counts can weaken the immune system, which increases the risk for PML," it adds. "It is unknown whether the low lymphocyte count contributed to the development of PML in this patient, or if low lymphocyte counts are a risk factor for PML development in Tecfidera-treated patients."

The FDA safety communication recommends that health professionals should:

~Tell patients taking Tecfidera to contact them if they develop any symptoms that may be suggestive of PML. "Symptoms of PML are diverse, progress over days to weeks, and include the following: progressive weakness on one side of the body or clumsiness of limbs; disturbance of vision; and changes in thinking, memory and orientation, leading to confusion and personality changes," the statement notes. "The progression of deficits can lead to severe disability or death."

~Stop treatment immediately at the first sign or symptom suggestive of PML and perform an appropriate diagnostic evaluation.

~Monitor lymphocyte counts in Tecfidera-treated patients according to approved labeling.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to MedWatch, the FDA's safety information and adverse event reporting program, by telephone at 1-800-FDA-1088; by fax at 1-800-FDA-0178; online at https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm; with postage-paid FDA form 3500, available at http://www.fda.gov/MedWatch/getforms.htm; or by mail to MedWatch, 5600 Fishers Lane, Rockville, Maryland 20852-9787....


The article can be seen here.
MS Speaks--online for 13 years

SPMS, diagnosed 1980. Avonex 2001-2004. Copaxone 2007-2010.

Offline agate

  • Administrator
  • *****
  • Posts: 8282
  • MS diagnosed 1980
  • Location: Pacific Northwest
Re: FDA warns of PML risk with Tecfidera in MS
« Reply #1 on: December 25, 2014, 03:56:46 pm »
More information on this case is in this article in Doctor's Guide, December 23, 2014:

Quote
FDA Warns About Case of PML With MS Drug Dimethyl Fumarate

ROCKVILLE, Md -- November 25, 2014 -- The US Food and Drug Administration (FDA) is warning that a patient with multiple sclerosis (MS) who was being treated with dimethyl fumarate (Tecfidera) developed progressive multifocal leukoencephalopathy (PML) and later died.

The patient who died was not taking any other drugs that affect the immune system or drugs that are thought to be associated with PML. This is the only confirmed case of this rare and serious brain infection reported in patients taking dimethyl fumarate.

As a result, information describing this case of PML is being added to the drug’s label.

The drug manufacturer, Biogen Idec, notified the FDA when the patient died after developing PML. The patient had taken dimethyl fumarate for more than 4 years. Prior to developing PML, the patient had a very low number of lymphocytes in her blood. It is unknown whether the low lymphocyte count contributed to the development of PML in this patient, or if low lymphocyte counts are a risk factor for PML development in dimethyl fumarate -treated patients.

We urge health care professionals and patients to report side effects involving dimethyl fumarate to the FDA MedWatch program, using the information in the “Contact FDA” box at the bottom of the page.

Healthcare professionals should:

•   Tell patients taking dimethyl fumarate to contact you if they develop any symptoms that may be suggestive of PML. Symptoms of PML are diverse, progress over days to weeks, and include the following: progressive weakness on one side of the body or clumsiness of limbs; disturbance of vision; and changes in thinking, memory and orientation, leading to confusion and personality changes.

•   Stop dimethyl fumarate immediately at the first sign or symptom suggestive of PML and perform an appropriate diagnostic evaluation.

•   Monitor lymphocyte counts in patients taking dimethyl fumarate according to approved labelling.

Data Summary

A 54-year-old patient with MS being treated with dimethyl fumarate in a clinical trial died after developing PML. The patient, who had an 18 year history of MS, had no known medical conditions that would predispose her to the development of PML. She had no history of prior use of immunosuppressive medications and was not taking any concomitant immunosuppressive or immunomodulatory medications.

She had taken glatiramer acetate (Copaxone) for 3 years prior to being enrolled in a dimethyl fumarate clinical trial. In the clinical trial, she had received placebo for 2 years followed by dimethyl fumarate for approximately 4.5 years prior to developing PML. During dimethyl fumarate treatment, she had severe lymphopenia, with lymphocyte counts consistently below 500 cells/mcL for 3.5 years before developing PML.

Two months prior to her death, the patient was hospitalised with a presumed MS relapse and treated with corticosteroids. Her condition continued to worsen, and dimethyl fumarate was stopped at that time. A diagnostic evaluation suggested PML, and this diagnosis was confirmed when tests identified John Cunningham (JC) viral DNA in the cerebrospinal fluid. The patient developed aspiration pneumonia due to dysphagia and died approximately 7 weeks after discontinuation of dimethyl fumarate.

PML has previously been reported in Europe in patients treated with other drugs containing dimethyl fumarate. The FDA was aware of 4 PML cases at the time of dimethyl fumarate approval in 2013. Three cases occurred in patients with psoriasis who took a combination product sold in Germany that includes dimethyl fumarate and 3 different salts of monomethyl fumarate, and 1 case in a patient treated with a compounded product that included dimethyl fumarate. In 2 of these cases, the patients had previous exposure to immunosuppressive therapy. In the other 2 cases, patients had prolonged lymphopenia with documented lymphocyte counts below 500 cells/mcL. The contribution of dimethyl fumarate to the development of PML in these cases is unknown.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:

The article can be seen here.
MS Speaks--online for 13 years

SPMS, diagnosed 1980. Avonex 2001-2004. Copaxone 2007-2010.